Texas, 2019

Hail in Texas, May 8, 2019

May 8, 2019 · NWS AMA · 1 event in 1 county or zone

An upper level trough moved east across New Mexico generating showers and cluster thunderstorms the afternoon on the 8th. The upper level feature as it moved east closer to the western Panhandles helped develop lift for thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An upper level trough moved east across New Mexico generating showers and cluster thunderstorms the afternoon on the 8th. The upper level feature as it moved east closer to the western Panhandles helped develop lift for thunderstorm development. A report of quarter sized hail was called in across the SW TX Panhandle in Deaf Smith County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 8, 5:27 PM CST, 3 hours 18 minutes earlier.

Area forecast discussion, May 8, 5:27 PM CST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
627 PM CDT Wed May 8 2019

.AVIATION...
00Z Issuance...Conditions are currently VFR and MVFR. A few
thunderstorms will continue to roam through the Panhandles and may
affect the TAF sites before and as the main rain shield comes in
from the west. Rain showers will bring lower cigs which may lower
conditions to IFR or LIFR. Winds will remain northerly and will
become more breezy overnight as the showers move in. Gusts could
be around 30-35kts. Winds will ease in the morning as showers exit
the area. Low clouds will take awhile in the morning to lift.

Beat

&&

.PREV DISCUSSION... /Issued 317 PM CDT Wed May 8 2019/

SHORT TERM...Tonight...
Expecting cold front to continue moving south, clearing southeast
Texas Panhandle by 7 PM.  Shear expected to increase this evening in
northwest, with higher values spreading east overnight.  Marginal
instability will be increasing this evening across the western half
of the forecast area, as depicted by increasing 700 mb theta-e
values.  Have modeled pops after expected influence of 700 mb
shortwave trof, which will also traverse the area.  Higher pops in
west during the evening, with higher pops shifting eastward after
midnight.  Have continued mention of thunder until 1 AM, with only
rain showers thereafter.  Overnight lows mainly in the 40s, with
northwest half of Cimarron County (in our far northwest) falling to
the mid-30s.

Cockrell

LONG TERM...Tomorrow through Wednesday
After a chilly start to the day on Thursday, clouds will continue
to hang tough across the region in the wake of the cold front and
with established north to northeast flow, areas of showers and/or
drizzle will be established. In-conjunction with the showers
through Friday, temperatures will also remain well below average
behind the front. Below average temperature continue into the
first half of the weekend where temperatures will struggle to get
out of the 50s for highs. Introduced some isolated thunder by the
first half of the weekend as the perturbations moving east into
the western Panhandles will be tapping into returned sfc based
southerly flow which will bring temps closer to average in the
60s.

A more active pattern may be in store once again as we go towards
the end of the forecast period. A developing upper level low
pressure will move into northern Baja by Sunday evening.
Positioned within a weak rex block, perturbations downstream of
the main upper level low will advect into New Mexico. This should
give the best chances of showers and thunderstorms to start
across the far western Panhandles. The chances will progress east
through the remainder of the forecast period. Models are not in
accord with the evolution of the upper level system as it makes
its way towards the Panhandles which could limit our precipitation
chances as we go into next week. This will be one to monitor
closely. High temperatures as we go into next week will return to
near average.

Meccariello

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

16/14
Hazardous weather outlook, May 8, 2:30 PM CST, 6 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
330 PM CDT Wed May 8 2019

OKZ001>003-TXZ001>020-317-091100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
330 PM CDT Wed May 8 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible through tonight. A few storms may be
strong with gusty winds and hail possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible Saturday through Tuesday.
Thunderstorms reaching severe limits remain low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, May 8, 2:51 PM CST, 5 hours 54 minutes before
Special Weather Statement
National Weather Service Amarillo TX
351 PM CDT Wed May 8 2019

TXZ010-015-020-082145-
Hemphill TX-Wheeler TX-Collingsworth TX-
351 PM CDT Wed May 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR WHEELER...COLLINGSWORTH AND SOUTH
CENTRAL HEMPHILL COUNTIES UNTIL 445 PM CDT...

At 349 PM CDT, trained weather spotters reported a weak funnel cloud
west of Shamrock. Doppler radar indicated a line of developing
thunderstorms extending from 7 miles north of Briscoe to near Lela
to 4 miles southwest of Quail. Movement was east at 10 mph.

Though organized storm rotation has not been detected, brief weak
tornadoes are possible.

Locations impacted include...
Wellington, Shamrock, Briscoe, Wheeler, Lutie, Twitty, Allison,
Dozier, Lela, Quail and Samnorwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Conditions are favorable for the formation of funnel clouds but the
threat posed by these funnel clouds is low. Most funnel clouds will
not reach the ground. If a funnel cloud is observed, move indoors and
stay away from windows.

&&

LAT...LON 3475 10006 3475 10048 3482 10054 3485 10054
      3524 10038 3579 10030 3557 10000 3487 10000
TIME...MOT...LOC 2049Z 264DEG 10KT 3569 10025 3520 10033 3488 10047

JC
Local storm report, May 8, 3:27 PM CST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
427 PM CDT WED MAY 08 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     FUNNEL CLOUD     3 NW FARNSWORTH         36.35N 101.00W
05/07/2019                   OCHILTREE          TX   STORM CHASER

            LATE REPORT OF MULTIPLE BRIEF FUNNEL CLOUDS NEAR
            FARNSWORTH, TX.

&&

EVENT NUMBER AMA1900664

WARD
Local storm report, May 8, 4:35 PM CST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
535 PM CDT WED MAY 08 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     TORNADO          7 W LIPSCOMB            36.23N 100.40W
05/07/2019                   LIPSCOMB           TX   TRAINED SPOTTER

            FUNNEL CLOUD NORTHWEST OF LOCATION AND HALFWAY DOWN
            WITH DEBRIS CIRCULATION ON THE GROUND FOR LESS THAN ONE
            MINUTE.

&&

CORRECTED EVENT...FATALITIES...INJURIES...REMARKS...SOURCE

EVENT NUMBER AMA1900642

WARD

The radar

The Cannon AFB radar (KFDX), 90 km away, was scanning. The volume nearest the first event began at 02:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Deaf Smith

When
May 8, 8:45 PM CST
Where
Deaf Smith County, 8.54 mi E of Bootleg
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.820, -102.660

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826291.